Iowa, 2023Hail and Damaging Winds in Iowa, June 24, 2023
June 24, 2023 · NWS FSD · 5 events in 1 county or zone
A strong upper-level wave across northeastern South Dakota ignited isolated afternoon thunderstorms near a cold front across south central South Dakota. Storms thrived and became briefly supercellular in a highly sheared and unstable environment while tracking eastward south of South Dakota Highway 46 into the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $328,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level wave across northeastern South Dakota ignited isolated afternoon thunderstorms near a cold front across south central South Dakota. Storms thrived and became briefly supercellular in a highly sheared and unstable environment while tracking eastward south of South Dakota Highway 46 into the early evening. After a brief decrease in intensity entering Iowa, storms strengthened once again mid to late evening moving east of Cherokee generally along and south of Iowa Highway 3 with a variety of severe weather types.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 5:53 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 5:53 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
653 PM CDT Sat Jun 24 2023
.SHORT TERM...(This Evening through Sunday)
Issued at 408 PM CDT Sat Jun 24 2023
THIS AFTERNOON: Initial attention is focused on severe weather
threat in northwest Iowa. At 3 PM, a moisture boundary is draped
from just east of Sioux City IA to Worthington MN. Nearby and to its
east, a cumulus field with occasional orphan anvil puffs suggests
lingering potential for isolated severe storms through around 5-6
PM. Big question is whether mid level dry air entraining in can
destabilize the profile enough to initiate a few storms in this
area, but CAMS aside from the NAM Nest suggest additional storm
initiation is unlikely.
THIS EVENING: Further west, a mid level shortwave will continue to
trigger isolated strong and perhaps even severe Tstorms in south
central SD until sunset. The environment is marginal for severe
weather with large hail up to half dollar size and damaging wind
gusts up to 65 mph. Despite 30 to 40 kts 0-6km shear, the strongest
storms will struggle to maintain strong to severe strength with only
500-1000 J/kg MUCAPE, modest mid level lapse rates, and 500-1000
J/kg DCAPE.
Late in the evening, the upper trough axis aloft swings in, turning
winds northwest. With a trailing low level jet at 30 to 60 kts, the
main impact turns to a pretty significant temperature drop into the
60s and 50s, as well as gusty winds kicking in. Expect gusts of 35
to 45 mph to spread in from the northwest overnight. Isolated
showers spreading through could mix down an occasional gust up to 50
mph across portions of south central South Dakota.
SUNDAY: Notably cooler Sunday in close proximity of the upper low,
which meanders through southern Minnesota. Temperatures will
generally rise into the 70s Sunday afternoon, perhaps with 80s in
parts of northwest Iowa and northeast Nebraska where some sunshine
is more likely to peek through. Maintained a low chance of
lingering light rain showers or sprinkles collocated with the
stratus through most of the day, especially in southwest
Minnesota. Northwest winds gusting 20 to 30 mph will persist well
into the day, weakening slowly heading into the evening.
SUNDAY NIGHT: A low chance of light rain or sprinkles continues
with stratus in parts of southwest Minnesota Sunday evening, but
skies should gradually clear from the west as drier air entrains
in via northerly flow. Expect a cool night with lows in the 50s,
maybe even slightly cooler than we have currently forecast.
.LONG TERM...(Sunday Night through Saturday)
Issued at 408 PM CDT Sat Jun 24 2023
Monday-Wednesday: The previously mentioned upper level low
continues to slowly circulate eastwards with a mid-level ridge
moving into the region from the west. As heights begin to rise, an
abundance of sunshine will lead to warmer temperatures through
the midweek with the resulting highs being closer to upper 70s to
mid 80s across the area. Looking into the precipitation side of
things, a mid-level wave will likely track through the northern
plains sometime Tuesday into Wednesday bringing our next
precipitation chances. However, medium range guidance does start
to diverges on the strength and timing of the wave. As a result,
confidence is low in severe weather potential at this time.
Nonetheless, scattered showers and thunderstorms will be possible
mostly along and west of I-29. Otherwise, more breezy conditions
are ahead. On Monday, the surface pressure gradient (SPG) tightens
leading to strong northwesterly winds with gusts between 25-35
mph possible along and east of I-29. The afternoon breeziness will
continue on Tuesday and Wednesday with the winds expected to
shift to the southeast with wind gusts between 20-30 mph possible.
Thursday-Saturday: Looking in the later part of the week, the warm
conditions continues with daily highs expected to be in the upper
70s to mid 80s across the area. More precipitation chances return
Thursday and Friday as an upper level wave moves through the
northern plains. However, long range guidance continues to struggle
with the timing and location of the wave. As a result, low
confidence POPs remain in the forecast with the possibility for
isolated to scattered showers and thunderstorms across the area.
Otherwise, marginally breezy conditions are expected into the
weekend with gusts up to 20 mph possible in the afternoons.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 646 PM CDT Sat Jun 24 2023
Isolated showers and Tstorms will continue to track east near
Sioux City and Sioux Falls through 03z. The strongest storms may
produce hail up to half dollar size, gusty erratic winds, and
heavy downpours. Outside of precipitation, VFR conditions and
westerly winds with gusts up to 20 kts should prevail until a
front moves in late this evening.
Expect winds to shift from west to northwest behind the front
with gusts of 30 to 40 kts likely overnight. MVFR stratus and rain
showers are likely to spread in behind the front overnight,
impacting Huron starting 02-04z and Sioux Falls around 06-08z.
Stratus should slowly clear out from west to east later on Sunday,
lingering longest in southwest Minnesota.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...BP
LONG TERM...Gumbs
AVIATION...BP
Hazardous weather outlook, Jun 24, 3:57 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 PM CDT Sat Jun 24 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-251200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
457 PM CDT Sat Jun 24 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Isolated thunderstorms are expected early this evening. A few of
these storms may become strong to severe, producing hail up to golf
ball size and wind gusts up to 65 mph.
Overnight, northwest winds are expected to gust 35 to 50 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a chance for thunderstorms mid week and again Friday. Widespread
hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through 8 PM tonight.
In the hours before
Local storm report, Jun 24, 3:59 PM CST, 5 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
459 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 6 NE Dante 43.09N 98.09W
06/24/2023 M1.25 inch Bon Homme SD Public
&&
JCLocal storm report, Jun 24, 4:09 PM CST, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 6 SW Springfield 42.79N 97.96W
06/24/2023 M1.25 inch Bon Homme SD Public
&&
JCLocal storm report, Jun 24, 4:10 PM CST, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
510 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst 5 NE Tyndall 43.04N 97.79W
06/24/2023 E50 MPH Bon Homme SD Trained Spotter
Winds estimated at 50 mph blowing twigs and
debris around. Heavy rain and no hail.
&&
TRMLocal storm report, Jun 24, 4:31 PM CST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
531 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 2 N Wagner 43.11N 98.30W
06/24/2023 E1.25 inch Charles Mix SD Public
Photo of large hail in persons hand via
social media. Time estimated from radar.
&&
TRMLocal storm report, Jun 24, 5:04 PM CST, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
604 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail 5 NW Mission Hill 42.97N 97.37W
06/24/2023 M0.88 inch Yankton SD Public
&&
JCLocal storm report, Jun 24, 6:27 PM CST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
727 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Hail 3 S Wakonda 42.96N 97.10W
06/24/2023 M0.88 inch Clay SD Public
Picture on social media.
&&
JCHail, Buena Vista
- When
- June 24, 8:59 PM CST to 9:01 PM CST
- Where
- Buena Vista County, 4.11 mi WNW of Truesdale
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.760, -95.250
Quarter size hail resulted in approximately 200 strikes to a deputy squad car. Hail also damaged a nearby deputy's house.
Hail, Buena Vista
- When
- June 24, 9:18 PM CST to 9:21 PM CST
- Where
- Buena Vista County, 4.84 mi N of Alta
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.740, -95.300
Thunderstorm Wind, Buena Vista
- When
- June 24, 9:19 PM CST to 9:21 PM CST
- Where
- Buena Vista County, 3.62 mi W of Truesdale
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.740, -95.250
A power pole along 80th Avenue just south of Iowa Highway 3 was leaning, nearby corn was flattened, and large tree branches were broken due to thunderstorm winds.
Thunderstorm Wind, Buena Vista
- When
- June 24, 9:20 PM CST to 9:22 PM CST
- Where
- Buena Vista County, 1.67 mi WSW of Truesdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.720, -95.210
Crop damage was done by strong winds.
Hail, Buena Vista
- When
- June 24, 9:26 PM CST to 9:28 PM CST
- Where
- Buena Vista County, 1.67 mi ESE of Truesdale
- Measured
- 1.25 in hail
- Crop damage
- $328,000
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -95.150
Half-dollar size hail was accompanied by some strong winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 24 to 30, 20237 deaths · 12 events
- Excessive Heat in Texas, June 24 to 27, 20232 deaths · 22 events
- High Surf in Minnesota, June 24 to 25, 20232 deaths · 1 event
- Excessive Heat in Louisiana, June 24 to 30, 20231 death · 17 events
- Tornadoes and Flash Flooding in Minnesota, June 24, 2023$58,000 · EF2 · 16 events
- Wildfire in Colorado, June 24 to 30, 2023$4.0 million · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2023$498,000 · 1.5 in hail · 14 events
- Wildfire in Washington, June 24 to 25, 2023$400,000 · 1 event
- Heat in Oklahoma, June 24 to 29, 202373 events
- Excessive Heat in Oklahoma, June 24 to 29, 202360 events
- Tornado and Hail in Iowa, June 24 to 25, 2023$28,000 · EF0 · 38 events
- High Surf in Hawaii, June 24 to 27, 20236 injured · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111727, 1111731, 1111735, 1111734, 1111732.